Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 92, NWS Dodge City, KS

May 29, 2004Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 29, 2004, 4:46 PM CDT for Barber County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2004, 4:46 PM CDT (21:46 UTC)
Expired
May 29, 2004, 5:45 PM CDT
In force
59 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 79 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:55 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1026 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 413 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1026 J/kg
Mixed-layer CIN
-336 J/kg
Mixed-layer LCL
1126 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
413 m²/s²
0-3 km storm-relative helicity
441 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 292146
SVRDDC
KSC007-292245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
446 PM CDT SAT MAY 29 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARBER COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 545 PM CDT

* AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THE SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. 
  THIS STORM WAS LOCATED NEAR AETNA...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MEDICINE LODGE AROUND 520 PM CDT.
  9 MILES NORTHWEST OF SHARON AROUND 530 PM CDT.

LAT...LON 3744 9900 3702 9899 3703 9838 3737 9837
          3737 9850 3745 9849
$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:04 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 29, 3:04 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
304 PM CDT SAT MAY 29 2004

.DISCUSSION...

DAYS 1-2...
DWPTS FALLING ACROSS SOUTHWEST KANSAS THIS AFTERNOON SUGGESTING
MODELS ARE ON THE RIGHT TRACK WITH MOVING THE DRYLINE INTO AT LEAST
OUR ERN CWA BY LATE AFTERNOON. CURRENT GRIDS LOOK ON TRACK AND OTHER
THAN ADJUSTING THE WESTERN EXTENT OF THE PCPN AS THE EXACT LOCATION
OF THE DRY LINE BECOMES APPARENT NO LARGE CHANGES PLANNED TO THE
GRIDS OVERNIGHT. WILL BE ADDING SMALL POPS TO OUR WESTERN MOST CWA
AS FRONT ALREADY FURTHER SOUTH THAN WHAT MODELS HAD AT 12Z MOISTURE
POOLING BEHIND THIS FRONT MY GIVE RISE TO A FEW SHRA OR TSRA BUT THE
MAIN EXCITEMENT WILL BE IN THE EAST. HIGH DWPTS AND LARGE INSTAB
PRESENT IN THE EAST WARRANTS THE CONTINUED MENTION OF SEVERE WORDING
IN THE ZONES. 7H TEMPS AROUND 12C WHICH MAY CAP THINGS FOR A WHILE
BUT DO THINK WHEN CAP IS BROKEN RAPID DEVELOPMENT IS LIKELY WITH
SHEAR SUPPORTING THE HAZARD OF TORNADOES. HWO HAS AN EXCELLENT
HANDLE WITH THIS.

AS THIS SYSTEM SHIFTS TO OUR EAST 5H -20 TO -22C COLD POOLS THEN
SWINGS ACROSS WESTERN KS DURING THE DAY ON SUNDAY WITH 7H SHOWING
SOME LINGERING MOISTURE IN PLACE. WILL BE A BIT MORE PESSIMISTIC ON
CLOUD COVER AND RETAIN THE SMALL POPS IN THE NORTH UNTIL THIS WAVE
PASSES. DESPITE THE NW FLOW PRESENT WILL LOWER TEMPS A FEW DEGREES
GIVEN THE CLOUD COVER AND 85H-7H TEMP PROGS. FOR MONDAY WILL REBOUND
TEMPERATURES AS WESTERLY FLOW IMPROVES THE DOWNSLOPE WARMING.
CURRENT GRIDS LOOK ON TRACK SO NOT MAJOR ADJUSTMENTS HERE. AS FOR
OVERNIGHT LOWS WINDS TONIGHT WILL KEEP TEMPS UP SOME WITH COOLER
TEMPS THE FOLLOWING NIGHT. GUIDANCE DOES NOT LOOK TERRIBLE AND WILL
STAY CLOSE TO GUIDANCE TREND.

DAYS 3-7...
MADE VERY MINOR TWEAKS TO GOING EXTENED AND AIDED WITH FIRST PERIOD
SEVERE WX POSSIBLITIES.  SHOULD HAVE RIDGE OVER CENTRAL CONUS
THROUGH THE WEEK. KEPT TEMPS CLOSE TO GOING NUMBERS BUT DID SLIGHTLY
RAISE LOWS FOR THE NORTHWEST CWA BY LATE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 55 76 49 81 / 00 00 00 00
GCK 54 74 48 79 / 00 00 00 00
EHA 53 77 48 81 / 20 00 00 00
LBL 55 77 49 81 / 00 00 00 00
HYS 56 74 48 77 / 30 20 00 00
P28 60 78 48 83 / 40 00 00 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADV UNTIL MIDNIGHT FOR KSZ030-043>045-061>064-074>078
WIND ADV UNTIL 8 PM FOR KSZ031-046-065-066-079>081-089-090 TORNADO
WATCH UNTIL 11 PM FOR KSZ031-046-065-066-079>081-089-090 &&

 18/12
Hazardous weather outlook, May 29, 5:12 AM CDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
512 AM CDT SAT MAY 29 2004

KSZ030-031-045-046-064>066-078>081-088>090-301000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FORD-HODGEMAN-KIOWA-NESS-PAWNEE-
PRATT-RUSH-STAFFORD-TREGO-
512 AM CDT SAT MAY 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SIGNIFICANT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EARLY THIS EVENING FROM HAYS TO KINSLEY TO COLDWATER AND POINTS
EAST. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A DRYLINE BY
MID TO LATE AFTERNOON AHEAD OF A POTENT UPPER LEVEL STORM SYSTEM.
SUPERCELL THUNDERSTORMS CAPABLE OF SIGNIFICANT SEVERE WEATHER
INCLUDING VERY LARGE HAIL AND TORNADOES ARE POSSIBLE GIVEN THE
MAGNITUDE OF INSTABILITY AND VERTICAL WIND SHEAR EXPECTED LATER
TODAY.  PERSONS IN THESE AREAS SHOULD BE PREPARED FOR RAPIDLY
CHANGING WEATHER CONDITIONS BY LATE AFTERNOON.  THE STORMS ARE
EXPECTED TO MOVE INTO CENTRAL KANSAS AFTER 7 PM CDT.  A WIND
ADVISORY IS ALSO IN EFFECT TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED FOR ACTIVATION AFTER 2 PM CDT MAINLY
ALONG AND EAST OF HIGHWAY 183 FROM HAYS SOUTH TO COLDWATER.

KSZ043-044-061>063-074>077-084>087-301000-
FINNEY-GRANT-GRAY-HAMILTON-HASKELL-KEARNY-LANE-MEADE-MORTON-SCOTT-
SEWARD-STANTON-STEVENS-
512 AM CDT (412 AM MDT) SAT MAY 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

RANGELAND FIRE DANGER IS EXPECTED TO BE IN THE EXTREME CATEGORY
TODAY.  VERY LOW RELATIVE HUMIDITY BELOW 15 PERCENT IS EXPECTED TODAY
ALONG WITH WINDS IN THE 15 TO 30 MPH RANGE FROM THE SOUTHWEST.
OUTDOOR BURNING OF ANY KIND IS STRONGLY DISCOURAGED TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 5:13 PM CDTSevere Thunderstorm WarningDDCPratt47 min
May 29, 5:40 PM CDTSevere Thunderstorm WarningDDCBarber50 min
May 29, 5:57 PM CDTSevere Thunderstorm WarningDDCPratt18 min
May 29, 6:11 PM CDTSevere Thunderstorm WarningDDCStafford34 min
May 29, 6:28 PM CDTSevere Thunderstorm WarningDDCBarber17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.